Texas, 2013

Hail in Texas, May 1, 2013

May 1, 2013 · NWS OUN · 3 events in 2 counties and zones

A strong cold front pushed through the southern Plains during the day. Ahead of the front, thunderstorms developed in an environment of moderate to strong instability and weak deep-layer wind shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong cold front pushed through the southern Plains during the day. Ahead of the front, thunderstorms developed in an environment of moderate to strong instability and weak deep-layer wind shear. These storms produced several reports of marginally-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 2:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 1, 2:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT WED MAY 1 2013

.DISCUSSION...
YET ANOTHER STRONG COLD FRONT IS WORKING ITS WAY SOUTHEAST ACROSS
OKLAHOMA AND WEST/NORTH TEXAS THIS AFTERNOON. AT 330 PM...IT
EXTENDED FROM NEAR BLACKWELL TO WATONGA TO HOBART TO QUANAH IN OUR
FORECAST AREA. THIS FRONT WILL CONTINUE ITS CURRENT MOTION...AND
WILL MARK THE BOUNDARY BETWEEN VERY MILD/WARM WEATHER TO ITS
SOUTHEAST...AND VERY COOL WEATHER...AT LEAST FOR MAY...TO ITS
NORTHWEST. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
THE FRONT...AND BEHIND IT...THROUGH THE EVENING. RAIN WILL BE
LIKELY OVERNIGHT AND TOMORROW MORNING...ALONG WITH MIXED
PRECIPITATION IN NORTHERN OKLAHOMA EARLY THURSDAY. NO ACCUMULATION
OF SNOW OR SLEET IS EXPECTED...AT LEAST NOT ON THE GROUND.

TEMPERATURES TOMORROW WILL BE VERY MUCH COOLER THAN TODAY FOR
MOST OF OUR FORECAST AREA. TOMORROW NIGHT INTO FRIDAY
MORNING...WE MAY SEE RECORD LOW TEMPERATURES SET FOR THE ENTIRE
MONTH OF MAY ACROSS THE REGION. THE MAY RECORD AT OKLAHOMA CITY IS
32 DEGREES F...WHICH IS THE SAME AS THE CURRENT FORECAST FOR
FRIDAY MORNING. WICHITA FALLS HAS ONLY REACHED 36 DEGREES F IN
MAY...AND THIS FORECAST CALLS FOR ABOUT 32 DEGREES ON FRIDAY
MORNING. THE FREEZE WATCH FOR FRIDAY MORNING WILL BE EXPANDED
SIGNIFICANTLY...TO ACCOUNT FOR THE OVERALL LOWER TEMPERATURE
FORECAST THIS CYCLE.

MODELS SUGGEST THAT THE DEPARTING STORM SYSTEM WILL NOT GET VERY
FAR...AND ITS EFFECTS MAY BE FELT ACROSS MUCH OF OUR FORECAST AREA
INTO EARLY NEXT WEEK. THIS WOULD BE IN THE FORM OF A CONTINUING
NORTH BREEZE...COOL TEMPERATURES...AND EXTRA CLOUD COVER. A FEW
SHOWERS MAY ALSO OCCUR AT TIMES. CONFIDENCE IN SPECIFICS BEYOND
THE WEEKEND IS QUITE LOW...HOWEVER...DUE TO CONTINUING LARGE
VARIANCES IN MODEL GUIDANCE.

WIND SPEEDS BEHIND THE FRONT THIS EVENING AND INTO TOMORROW WILL
BE MARGINAL FOR A WIND ADVISORY ACROSS APPROXIMATELY THE SOUTHWEST
1/3 OF OUR FORECAST AREA. A WIND ADVISORY WILL BE ISSUED WITH THIS
FORECAST...IN THE AREA MOST LIKELY TO MEET ADVISORY CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  39  42  32  52 /  60  60  40  10
HOBART OK         36  45  31  57 /  60  60  20  10
WICHITA FALLS TX  41  44  32  60 /  50  50  30  10
GAGE OK           34  46  31  55 /  80  70  10  10
PONCA CITY OK     39  42  33  49 /  60  80  50  30
DURANT OK         50  52  35  55 /  40  50  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     OKZ004>042-044>047-050-051.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     OKZ011-014>018-021>024-027-033>038.

TX...FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     TXZ083>090.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT THURSDAY FOR
     TXZ083.

&&

84/23
Hazardous weather outlook, May 1, 10:55 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED MAY 1 2013

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER PARTS OF EXTREME SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE FROM HOLLIS...
TO FREDERICK...TO GRANDFIELD IN SOUTHWEST OKLAHOMA...AND INCLUDES
ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THIS AFTERNOON THROUGH 10 PM TONIGHT.

IMPACTS...
THE PRIMARY HAZARD WILL BE HAIL TO THE SIZE OF GOLFBALLS AND WIND
GUSTS TO 65 MPH. DOWNED TREES AND POWER LINES CAN BE EXPECTED WITH
THESE WINDS...AS WELL AS MINOR DAMAGE TO ROOFS AND VEHICLES FROM
LARGE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD MONITOR THE WEATHER SITUATION CLOSELY AND PREPARE
FOR SEVERE WEATHER OPERATIONS IF NEED BE.

DISCUSSION... A COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD INTO THE
BODY OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH TONIGHT. INSTABILITY
WILL INCREASE DURING THE DAY AS TEMPERATURES WARM INTO THE 70S AND 80S
AHEAD OF THE FRONT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE FRONT DURING THE LATE AFTERNOON AND EVENING AS IT PUSHES
SOUTHWARD. A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY OVER FAR
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS WHERE A BETTER COMBINATION
OF DAYTIME HEATING AND ASSOCIATED INSTABILITY IS EXPECTED. UP TO GOLF
BALL SIZED HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH ANY
SEVERE STORMS.

THIS EVENING AND OVERNIGHT...AS THE LOW LEVEL JET INCREASES AND BRINGS
MOISTURE AND MARGINAL INSTABILITY UP AND OVER THE FRONT...WIDESPREAD
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP. WHILE THERE
WILL BE A CONDITIONAL THREAT FOR SMALL HAIL WITH THE STRONGER STORMS...
SEVERE STORMS WILL BECOME LESS LIKELY AFTER 10 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS ARE EXPECTED TODAY IN WESTERN OKLAHOMA AND OVER
MUCH OF THE AREA TONIGHT BEHIND A STRONG COLD FRONT. A WIND ADVISORY
WILL LIKELY BE NEEDED FOR PORTIONS OF OKLAHOMA AND NORTH TEXAS LATER
TODAY.

A WINTRY MIX OF RAIN...SLEET AND SNOW IS EXPECTED TO DEVELOP OVER
PARTS OF NORTHWEST OKLAHOMA LATE TONIGHT. LITTLE OR NO TRAVEL IMPACTS
ARE ANTICIPATED...THOUGH SOME SNOW AND SLEET ACCUMULATION MAY OCCUR ON
ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY WITH A BETTER
CHANCE FOR THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
A WINTRY MIX OF PRECIPITATION IS EXPECTED OVER PARTS OF NORTHWEST
AND NORTH CENTRAL OKLAHOMA THURSDAY MORNING. SOME LIGHT ACCUMULATION MAY
OCCUR ON ELEVATED SURFACES...BUT NO MAJOR IMPACTS TO TRAVEL ARE EXPECTED.
A FREEZE WATCH IS IN EFFECT FOR MUCH OF NORTHERN AND CENTRAL OKLAHOMA THURSDAY
NIGHT AND FRIDAY MORNING. THIS MAY NEED TO BE UPGRADED TO A FREEZE WARNING IN
FUTURE OUTLOOKS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM THURSDAY...
WITH UPDATES AS NEEDED.

AUSTIN

In the hours before

Local storm report, May 1, 3:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 SE ROOSEVELT          34.82N 98.98W
05/01/2013  E1.75 INCH       KIOWA              OK   TRAINED SPOTTER

&&

MDAY
Special weather statement, May 1, 3:37 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CDT WED MAY 1 2013

OKZ037-012200-
TILLMAN OK-
437 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TILLMAN COUNTY
UNTIL 500 PM CDT...

AT 435 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MANITOU...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3452 9907 3458 9890 3445 9878 3443 9902
TIME...MOT...LOC 2135Z 237DEG 7KT 3450 9899

30
Local storm report, May 1, 3:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             MANITOU                 34.51N 98.98W
05/01/2013  E1.00 INCH       TILLMAN            OK   TRAINED SPOTTER

&&

MDAY
Local storm report, May 1, 3:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             FREDERICK               34.39N 99.01W
05/01/2013  E1.00 INCH       TILLMAN            OK   AMATEUR RADIO

&&

MDAY
Local storm report, May 1, 4:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT WED MAY 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             FREDERICK               34.39N 99.01W
05/01/2013  E1.00 INCH       TILLMAN            OK   AMATEUR RADIO

            REPORTED BY FREDERICK EOC

&&

MDAY
Special weather statement, May 1, 4:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED MAY 1 2013

TXZ085-086-012300-
WICHITA TX-WILBARGER TX-
525 PM CDT WED MAY 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND EAST
CENTRAL WILBARGER COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HARROLD...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3408 9919 3420 9906 3411 9876 3389 9894
TIME...MOT...LOC 2221Z 288DEG 12KT 3412 9906

30

The radar

The Altus AFB radar (KFDR), 45 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wilbarger

When
May 1, 5:00 PM CST
Where
Wilbarger County, 7.73 mi ESE of Grayback
Measured
1.25 in hail
Reported by
Public
Coordinates
33.960, -99.040

Reported via Nssl Shave Project.

Hail, Baylor

When
May 1, 5:20 PM CST
Where
Baylor County, 4.08 mi W of Lake Kemp Dam
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.760, -99.220

Hail, Baylor

When
May 1, 6:00 PM CST
Where
Baylor County, 7.76 mi ENE of Mabelle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.700, -99.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439580, 439581, 439582.